Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 295, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 16, 2004, 2:14 PM CDT for Covington County, Jones County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 2:14 PM CDT (19:14 UTC)
- Expired
- Jul 16, 2004, 2:55 PM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Covington County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 89 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3154 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 161914 SVRJAN MSC031-067-161955- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 213 PM CDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI JONES COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 255 PM CDT * AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF SEMINARY...OR ABOUT 4 MILES SOUTHEAST OF COLLINS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR HEBRON AT 225 PM CDT BE NEAR I-59 EXIT 80 AT 235 PM CDT BE NEAR I-59 EXIT 85 AT 240 PM CDT BE NEAR I-59 EXIT 88...ELLISVILLE AT 245 PM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. LAT...LON 3171 8959 3153 8958 3151 8920 3171 8920 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:07 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 16, 12:07 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1207 PM CDT FRI JUL 16 2004 .DISCUSSION... MADE A QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH TO THE FORECAST. NO OTHER CHANGES WILL BE MADE AT THIS TIME. && .PREV DISCUSSION... 1142 AM CDT FRI JUL 16 2004 LATEST SURFACE ANALYSIS SHOWS A LOW PRESSURE CENTER OVER THE EASTERN OKLAHOMA/KANSAS STATE LINE...WITH A FRONT STRETCHING SOUTHEAST ACROSS ARKANSAS INTO NORTH CENTRAL MISSISSIPPI...AND THROUGH CENTRAL ALABAMA AND SOUTHERN GEORGIA. 12Z UPPER AIR ANALYSIS SHOWS A PRETTY GOOD AMOUNT OF DIFLUENCE ACROSS THE ARKLAMISS REGION AT 250MB...ALONG WITH A NICE SOUTHWARD ADVANCING THERMAL TROUGH AT 500MB. RADAR IS CURRENTLY SHOWING SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY EAST OF INTERSTATE 55 ALONG AND EAST OF A CARROLTON TO KOKOMO LINE. THE MAIN FOCUS OF CONCERN WILL BE LATER THIS AFTERNOON WHEN THE MCS CURRENTLY OVER NORTHERN ARKANSAS MOVES INTO A MORE UNSTABLE AIRMASS OVER THE ARKLAMISS REGION WHERE DEW POINTS ARE CURRENTLY IN THE MID TO UPPER 70S. THIS COUPLED WITH THE DIFLUENCE OCCURING AT 250 AND COOLING TEMPERATURES AT 500MB WILL BE MORE THAN ENOUGH TO SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG DAMAGING WINDS. THE ENTIRE CWA IS CURRENTLY UNDER A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON WITH THE AREA ALONG AND NORTH OF INTERSTATE 20 AND ALONG AND WEST OF INTERSTATE 55 UNDER A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON. WE WILL MAKE AN 18Z UPPER AIR RELEASE TO BETTER ASSESS THE SITUATION. CURRENT FORECAST PACKAGE LOOKS GOOD. THE ONLY CHANGES THAT WERE MADE TO THE GRIDS WILL BE AN INCREASE IN POPS OVER THE NORTHERN AND WESTERN ZONES. I HAVE ALSO MENTIONED A POSSIBILITY OF SEVERE STORMS IN THESE AREAS. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 19/10
Hazardous weather outlook, Jul 16, 1:27 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 127 PM CDT FRI JUL 16 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171827- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 127 PM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. PARTICULARLY DAMAGING WIND GUSTS OF 70 TO 80 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ADDITIONALLY...HAIL UP TO THE SIZE OF PING PONG BALLS WILL BE POSSIBLE. A FRONTAL BOUNDARY EXTENDED NORTH TO SOUTH FROM NEAR GRENADA TO NEAR HATTIESBURG EARLY THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG AND TO THE EAST OF THIS LINE ALREADY TODAY. SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE TO BE A THREAT IN THIS AREA THIS AFTERNOON. TO THE WEST OF THE FRONT...STRONG DAYTIME HEATING HAS RESULTED IN AN EXTREMELY UNSTABLE AIRMASS. AS A COMPLEX OF THUNDERSTORMS OVER ARKANSAS AND TENNESSEE MOVES SOUTH INTO THIS UNSTABLE AIR...NUMEROUS THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP OVER SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI THIS AFTERNOON. THESE STORMS WILL THEN MOVE SOUTH ACROSS THE REGION INTO THE EVENING HOURS. WIND SHEAR ACROSS THE REGION IS EXPECTED TO BE UNUSUALLY STRONG FOR JULY. COMBINED WITH THE VERY UNSTABLE AIR...THIS MEANS THAT A SIGNIFICANT SEVERE WEATHER POTENTIAL EXISTS WITH THE POSSIBILITY OF WIDESPREAD DAMAGING WINDS AND LARGE HAIL FOR THE ENTIRE AREA. FOR THIS AFTERNOON AND EVENING...AREAS NORTH OF A CROSSETT...ARKANSAS TO DE KALB LINE WILL HAVE THE GREATEST POTENTIAL FOR SIGNIFICANT WIND DAMAGE AND POSSIBLY EVEN AN ISOLATED TORNADO. THE RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE REGION INTO SATURDAY EVENING AS ONE OR TWO COMPLEXES OF THUNDERSTORMS WILL MOVE SOUTH ACROSS THE REGION. DAMAGING WINDS AND HAIL WILL REMAIN THE PRIMARY THREATS. PERSONS PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT SHOULD BE AWARE THAT STORMS MAY ERUPT AND BECOME SEVERE QUICKLY. ...FLOODING... A VERY MOIST AND UNSTABLE AIRMASS WILL BE FAVORABLE FOR THUNDERSTORMS WITH VERY HEAVY RAIN THIS AFTERNOON THROUGH SATURDAY. WHILE MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE PROGRESSIVE...UNIDIRECTIONAL UPPER LEVEL WIND FIELDS WILL SUPPORT STORMS MOVING REPEATEDLY OVER THE SAME LOCATION. LOCALIZED HOURLY RAINFALL AMOUNTS OF TWO OR THREE INCHES WILL BE POSSIBLE AND COULD RESULT IN MINOR FLOODING. ADDITIONALLY...THE TORRENTIAL RATE OF RAINFALL COULD RESULT IN BRIEF FLASH FLOODING OF LOW LYING AND FLOOD PRONE AREAS AS LINES OF STORMS MOVE THROUGH. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...COULD BE NECESSARY AT ANY TIME FROM THIS AFTERNOON THROUGH SATURDAY. ACTIVATION IS NOT ANTICIPATED FROM SUNDAY THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 16, 8:20 AM CDT, 5 hours 54 minutes before
JANWRKLSR 0000
TTAA00 KJAN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
820 AM CDT FRI JUL 16 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1730 PM TSTM WND DMG 14 S-SW OF PHILADELPHIA 32.57N 89.11W
07/15/2004 NESHOBA MS EMERGENCY MNGR
POWER LINES DOWN TREES UPROOTED BY HIGHWINDS.
POWER LINES DOWN IN TWO LOCATIONS CAUSING POWER OUTAGES
FOR APPROXIMATELY 12-15 RESIDENTS.
THREE TREES BLOCKING COUNTY ROADS, AND FLOODING WAS EXPERIENCED
ON ONE ROAD.Local storm report, Jul 16, 10:22 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
1022 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 S BENTON 32.78N 90.26W
07/15/2004 1.00 INCH YAZOO MS POST OFFICE
0430 PM TSTM WND DMG 5 E FLORA 32.55N 90.23W
07/15/2004 MADISON MS LAW ENFORCEMENT
A FEW TREES DOWN ALONG HIGHWAY 22 NEAR HIGHWAY 463
0430 PM HAIL FLORA 32.55N 90.31W
07/15/2004 0.75 INCH MADISON MS PUBLIC
0430 PM HAIL SATARTIA 32.67N 90.54W
07/15/2004 1.00 INCH YAZOO MS PUBLIC
DIME TO QUARTER SIZED HAIL FELL IN TOWN. A FEW SMALL
DENTS WERE REPORTED ON A COUPLE OF CARS.
0509 PM TSTM WND DMG MERIDIAN 32.38N 88.71W
07/15/2004 LAUDERDALE MS BROADCAST MEDIA
TREES AND POWER LINES DOWN IN MERIDIAN. DEPUTY TRAPPED IN
CAR BY FALLING DEBRIS ON 8TH STREEN ON TANGLE WOOD DRIVE.
REPORTED BY NEWS MEDIA.
0615 PM TSTM WND DMG HEIDELBERG 31.89N 88.99W
07/15/2004 JASPER MS LAW ENFORCEMENT
ONE TREE DOWN IN THE COMMUNITY OF HEIDELBERG, REPORTED BY
JASPER COUNTY SHERIFF DEPARTMENT.
0625 PM TSTM WND DMG LAUREL 31.69N 89.14W
07/15/2004 JONES MS EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE CITY OF LAUREL REPORTED BY
JONES COUNTY CIVIL DEFENSE.
0625 PM HAIL SANDERSVILLE 31.79N 89.04W
07/15/2004 1.00 INCH JONES MS LAW ENFORCEMENT
0625 PM TSTM WND DMG LAUREL 31.69N 89.14W
07/15/2004 JONES MS EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE CITY OF LAUREL, REPORTED BY
JONES COUNTY CIVIL DEFENSE.
0635 PM TSTM WND DMG SANDERSVILLE 31.79N 89.04W
07/15/2004 JONES MS EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE SANDERSVILLE VICINITY REPORTED
BY JONES COUNTY CIVIL DEFENCE.
0645 PM TSTM WND DMG LAUREL 31.69N 89.14W
07/15/2004 JONES MS EMERGENCY MNGR
NUMEROUS TREES DOWN COUNTY WIDE, REPORTED BY JONES COUNTY
CIVIL DEFENSE.
&&
ENTREMONTLocal storm report, Jul 16, 12:47 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1247 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG COLLINS 31.64N 89.56W
07/16/2004 COVINGTON MS EMERGENCY MNGR
SEVERAL TREES DOWN ALONG HWY 588
1130 AM FLASH FLOOD GRENADA 33.78N 89.81W
07/16/2004 GRENADA MS EMERGENCY MNGR
WATER COVERING SEVERAL ROADS
1130 AM NON-TSTM WND GST GRENADA 33.78N 89.81W
07/16/2004 30 MPH GRENADA MS EMERGENCY MNGR
2 TREES DOWN
1140 AM TSTM WND DMG 5 N PHILADELPHIA 32.77N 89.11W
07/16/2004 NESHOBA MS LAW ENFORCEMENT
1 TREE COVERING THE ROAD AND SEVERAL LIMBS DOWN
&&
LORALocal storm report, Jul 16, 2:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
213 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 4 N PHILADELPHIA 32.83N 89.11W
07/16/2004 NESHOBA MS EMERGENCY MNGR
SEVERAL LARGE TREES UPROOTED, PINE TREES AND LIMBS
TWISTED OFF, REPORTED BY EMERGENCY MANAGER.
1240 PM TSTM WND DMG ENTERPRISE 32.17N 88.81W
07/16/2004 CLARKE MS LAW ENFORCEMENT
ONE TREE ACROSS COUNTY ROAD 133 IN ENTERPRISE REPORTED BY
LAW ENFORCEMENT.
1240 PM TSTM WND DMG EUPORA 33.54N 89.28W
07/16/2004 WEBSTER MS LAW ENFORCEMENT
HAIL, HEAVY RAIN, THREE TREES DOWN.
1240 PM TSTM WND DMG ENTERPRISE 32.17N 88.81W
07/16/2004 CLARKE MS LAW ENFORCEMENT
NUMEROUS TREES ACROSS HIGHWAY 11 NEAR THE COMMUNITY OF
STAFFORD SPRINGS, REPORTED BY LAW ENFORCEMENT AGENCY.
1240 PM HAIL 6 NE LOUISVILLE 33.18N 88.98W
07/16/2004 0.25 INCH WINSTON MS BROADCAST MEDIA
1256 PM TSTM WND DMG ACKERMAN 33.31N 89.17W
07/16/2004 CHOCTAW MS LAW ENFORCEMENT
SHINGLES RIPPED OFF SEVERAL HOMES. NUMEROUS TREES DOWN
COUNTY WIDE
0100 PM HAIL 5 N LOUISVILLE 33.20N 89.05W
07/16/2004 0.75 INCH WINSTON MS EMERGENCY MNGR
PENNY SIZE HAIL REPORTED ABOUT 5 MILES NORTH OF LOUSVILLE
REPORTED BY CIVIL DEFENSE.
&&
GILMOREThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:39 PM CDT | Flash Flood Warning | JAN | Issaquena | 2 hr |
| Jul 16, 10:07 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes | 28 min |
| Jul 16, 11:03 AM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
| Jul 16, 11:13 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 42 min |
| Jul 16, 11:34 AM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 61 min |
| Jul 16, 11:40 AM CDT | Flash Flood Warning | JAN | Montgomery | 2 hr |
| Jul 16, 11:57 AM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 118 min |
| Jul 16, 12:00 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 45 min |
| Jul 16, 12:06 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 44 min |
| Jul 16, 12:24 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 46 min |
| Jul 16, 12:32 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 43 min |
| Jul 16, 12:32 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 68 min |
| Jul 16, 12:33 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 47 min |
| Jul 16, 12:40 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 30 min |
| Jul 16, 12:44 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 51 min |
| Jul 16, 2:54 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 61 min |
| Jul 16, 3:01 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 59 min |
| Jul 16, 3:46 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 44 min |
| Jul 16, 4:31 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 44 min |
| Jul 16, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 47 min |
| Jul 16, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 61 min |
| Jul 16, 5:27 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 58 min |
| Jul 16, 5:54 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.